Advertisement

Journal of Scientific Computing

, Volume 74, Issue 2, pp 872–894 | Cite as

Stochastic Optimal Control of Finite Ensembles of Nanomagnets

Article
  • 95 Downloads

Abstract

We control ferromagnetic N-spin dynamics in the presence of thermal fluctuations by minimizing a quadratic functional subject to the stochastic Landau–Lifshitz–Gilbert equation. Existence of a weak solution of the stochastic optimal control problem is shown. The related first order optimality conditions consist of a coupled forward–backward SDE system, which is numerically solved by a structure-inheriting discretization, the least squares Monte-Carlo method to approximate related conditional expectations, and the new stochastic gradient method. Computational experiments are reported which motivate optimal controls in the case of interacting anisotropy, stray field, exchange energies, and acting noise.

Keywords

Ferromagnetism Stochastic optimal control Forward–backward stochastic differential equation Stochastic gradient method Simulation 

References

  1. 1.
    Alouges, F., Beauchard, K.: Magnetization switching on small ferromagnetic ellipsoidal samples. ESAIM Control Optim. Calc. Var. 15(3), 676–711 (2009). doi: 10.1051/cocv:2008047 MathSciNetCrossRefMATHGoogle Scholar
  2. 2.
    Agarwal, S., Carbou, G., Labbe, S., Prieur, C.: Control of a network of magnetic ellipsoidal samples. Math. Control Relat. Fields 1(2), 129–147 (2011). doi: 10.3934/mcrf.2011.1.129 MathSciNetCrossRefMATHGoogle Scholar
  3. 3.
    Baňas, Ľ., Brzeźniak, Z., Neklyudov, M., Prohl, A.: Stochastic Ferromagnetism: Analysis and Computation, vol. 58, De Gruyter Studies in Mathematics (2013)Google Scholar
  4. 4.
    Bertotti, G., Mayergoyz, I., Serpico, C.: Nonlinear Magnetization Dynamis in Nanosystems, Elsevier Series in Electromagnetism. Elsevier, London (2009)MATHGoogle Scholar
  5. 5.
    Bender, C., Zhang, J.: Time Discretization and Markovian iteration for coupled FBSDEs. Ann. Appl. Probab. 18(1), 143–177 (2008). doi: 10.1214/07-AAP448 MathSciNetCrossRefMATHGoogle Scholar
  6. 6.
    Dunst, T., Klein, M., Prohl, A., Schäfer, A.: Optimal control in evolutionary micromagnetism. IMA J. Numer. Anal. 35(3), 1342–1380 (2015). doi: 10.1093/imanum/dru034 MathSciNetCrossRefMATHGoogle Scholar
  7. 7.
    Dunst, T., Prohl, A.: The forward-backward stochastic heat equation: numerical analysis and simulation. SIAM J. Sci. Comput. 38(5), A2725–A2755 (2016)MathSciNetCrossRefMATHGoogle Scholar
  8. 8.
    El Karoui, N., Huang, S.-J.: A general result of existence and uniqueness of backward stochastic differential equations. In: El Karoui, N., et al. (eds.) Backward Stochastic Differential Equations, pp. 27–36. Chapman and Hall/CRC, Boca Raton (1997)Google Scholar
  9. 9.
    Friedman, J.R., Sarachik, M.P.: Single-molecule nanomagnets. Annu. Rev. Condens. Matter Phys. 1, 109–128 (2010). doi: 10.1146/annurev-conmatphys-070909-104053 CrossRefGoogle Scholar
  10. 10.
    Fahim, A., Touzi, N., Warin, X.: A probabilistic numerical method for fully nonlinear parabolic PDEs. Ann. Appl. Probab. 21(4), 1322–1364 (2011)MathSciNetCrossRefMATHGoogle Scholar
  11. 11.
    Gobet, E., Lemor, J., Warin, X.: A regression-based Monte Carlo method to solve backward stochastic differential equations. Ann. Appl. Probab. 15(3), 2172–2202 (2005). doi: 10.1214/105051605000000412 MathSciNetCrossRefMATHGoogle Scholar
  12. 12.
    Mentink, J.H., Tretyakov, M.V., Fasolino, A., Katsnelson, M.I., Rasing, T.: Stable and fast semi-implicit integration of the stochastic Landau-Lifshitz equation. J. Phys.: Condens. Matter (2010). doi: 10.1088/0953-8984/22/17/176001 Google Scholar
  13. 13.
    Neklyudov, M., Prohl, A.: The role of noise in finite ensembles of nanomagnetic particles. Arch. Ration. Mech. Anal. 210(2), 499–534 (2013). doi: 10.1007/s00205-013-0654-4 MathSciNetCrossRefMATHGoogle Scholar
  14. 14.
    Yong, J., Zhou, X.: Stochastic Controls. Hamiltonian Systems and HJB Equations, 2nd edn. Springer, Berlin (1999)MATHGoogle Scholar
  15. 15.
    Zhang, J.: A numerical scheme for BSDEs. Ann. Appl. Probab. 14, 459–488 (2004). doi: 10.1214/aoap/1075828058 MathSciNetCrossRefMATHGoogle Scholar

Copyright information

© Springer Science+Business Media New York 2017

Authors and Affiliations

  1. 1.Mathematisches Institut der Universität TübingenTübingenGermany

Personalised recommendations